Funnel Cloud, Clay
- When
- October 11, 5:28 PM CST
- Where
- Clay County, 4.25 mi NNW of Georgetown
- Reported by
- Amateur Radio
- Coordinates
- 47.140, -96.840
A persistent wall cloud was reported.
A vertically stacked low pressure system moved north-northeast through eastern North Dakota during the late afternoon and early evening of October 11th. Despite the lateness of the season, the system produced several funnel clouds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A vertically stacked low pressure system moved north-northeast through eastern North Dakota during the late afternoon and early evening of October 11th. Despite the lateness of the season, the system produced several funnel clouds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Oct 11, 5:20 PM CST, 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 620 PM CDT FRI OCT 11 2013 .UPDATE... ISSUED AT 615 PM CDT FRI OCT 11 2013 WE CONTINUE TO GET SHOWERS AND STORMS ALONG AND AHEAD OF SFC LOW PRESSURE MOVING INTO SC ND. THERE MAY BE A WINDOW OF ANOTHER HOUR FOR A BRIEF TORNADO...BUT THE LIMITING FACTOR APPEARS TO BE WEAK SFC INSTABILITY OF ONLY A NARROW CORRIDOR OF 500 J/KG ALONG THE WARM FRONT. EXPECT CONVECTION TO CONTINUE AND SLOWLY WEAKEN THIS EVENING...ALTHOUGH GIVEN THE VERY STRONG LOW LEVEL SHEAR AHEAD OF THE POTENT LOW... WE WILL CONTINUE TO MONITOR ANY SEVERE THREAT THIS EVENING. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT) ISSUED AT 325 PM CDT FRI OCT 11 2013 FORECAST CHALLENGE WILL CONTINUE TO BE PCPN CHANCES THROUGH THE PERIOD. MODELS INITIALLY IN GOOD AGREEMENT WITH SOME TIMING/PLACEMENT DIFFERENCES WITH NEXT SYSTEM EARLY NEXT WEEK. WILL USE BLEND FOR LATER PERIODS. SURFACE LOW APPROACHING ND/SD BORDER AREA BETWEEN MBG AND ABR AND WILL CONTINUE TO PROPAGATE NNE TONIGHT. SO FAR CONVECTION HAS BEEN FAIRLY WEAK ALONG SEVERAL RAIN BANDS TO AFFECT FA. FIRST BAND CURRENTLY LIFTING THROUGH NORTHERN AND EASTERN FA WITH NEXT BAND TO MOVE IN LATE AFTERNOON CLOSER TO SURFACE LOW CIRCULATION. THIS BAND WILL NEED TO BE WATCHED CLOSEST FOR INTENSIFICATION. BEING VCNTY TRIPLE POINT AND SURFACE BOUNDARIES WILL HAVE BEST POTENTIAL FOR TORNADOES. POPS WILL BE TRICKY TRYING TO PORTRAY SEPARATE BANDS THROUGH THE EVENING AND MAY MAINTAIN LIKELY POPS TO SIMPLIFY AND ACCOUNT FOR ANY ADDITIONAL DEVELOPMENT. SURFACE LOW TO APPROACH INTERNATIONAL BORDER NEAR MIDNIGHT WITH DIMINISHING POPS FROM N-S. WITH LOSS OF HEATING WILL ALSO SEE A WEAKENING OF CONVECTION SO JUST MAINTAINED SHRA MENTION AFT MIDNIGHT. BEST COOLING THROUGH THE COLUMN OVERNIGHT WILL BE ACROSS WESTERN FA AS COLD FRONT MOVES IN BUT CLOUDS AND POSSIBLE PCPN WILL KEEP TEMPERATURES UP. A MODELS HAVE A BAND OF POST FRONTAL PCPN MOVING ACROSS FA ON SATURDAY SO WITH GOOD MODEL AGREEMENT EXPANDED AND EXTENDED POPS IN TIME. PROBABLY WILL NOT SEE A GREAT DEAL OF TEMPERATURE RECOVERY TOMORROW ALTHOUGH SOME DRYING OCCURS IN THE AFTERNOON FROM THE VALLEY WEST. SURFACE HIGH BUILDS IN SATURDAY NIGHT AND COULD SEE SOME MORE WIDESPREAD MINIMUMS APPROACHING THE FREEZING MARK DEPENDING ON HOW MUCH THE CLOUDS CLEAR OUT. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 325 PM CDT FRI OCT 11 2013 FIRST HALF OF SUNDAY LOOKS DRY HOWEVER BY SUNDAY EVENING MODELS START BREAKING OUT SOME LIGHT PCPN ACROSS SOUTHERN FA AHEAD OF NEXT SYSTEM. NEXT SIGNIFICANT WAVE WILL MOVE INTO THE ROCKIES PUTTING FA INTO SW FLOW ALOFT TO START OUT UPCOMING WEEK. SURFACE LOW PROPAGATES INTO CENTRAL PLAINS MONDAY. MAINTAIN HIGHER POPS MONDAY AS CONDENSATION PRESSURE DEFICITS LOWER AND LIFT INCREASES. .LONG TERM... /SAT NIGHT THROUGH WED/ A SW UPPER LEVEL PATTERN WILL BRING YET ANOTHER SYSTEM UP THROUGH THE CENTRAL PLAINS...WITH THIS SYSTEM MOVING INTO THE UPPER MS VALLEY MON INTO TUE. THIS WILL BRING RAIN SHOWERS TO MUCH OF THE SOUTHERN VALLEY AND WEST CENTRAL MINNESOTA. BY THE END OF THE PERIOD...UPPER LEVEL PATTERN WILL CHANGE TO NW FLOW AND DAYTIME HIGHS BY FRI COULD BE RIGHT AROUND THE 40 MARK FOR MUCH OF THE AREA. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 615 PM CDT FRI OCT 11 2013 SOUTHERLY WINDS WILL SHIFT TO THE WEST LATER TONIGHT AND SATURDAY. WINDS WILL CONTINUE TO BE STRONG...AND GUST OVER 30KT IN THE WEST LATER TONIGHT INTO SATURDAY. MVFR/IFR CIGS SHOULD MOVE OVER THE REGION BEHIND THE COLD FRONT SATURDAY MORNING...AND EXPECT RAIN WITH LOWER CLOUDS ON SATURDAY ALONG WITH WESTERLY WINDS GUSTING TO 30KT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NDZ049-052-053. MN...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MNZ029-030-040. && UPDATE...DK SHORT TERM...VOELKER LONG TERM...SPEICHER/VOELKER AVIATION...DK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 554 AM CDT FRI OCT 11 2013 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-121100- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 554 AM CDT FRI OCT 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE INTO THE AREA EARLY THIS MORNING. AFTER A BRIEF BREAK IN THE ACTIVITY THROUGH THE LATE MORNING...ADDITIONAL THUNDERSTORMS WILL DEVELOP BY AFTERNOON. SOME OF THE STORMS COULD BECOME SEVERE...PARTICULARLY ACROSS SOUTHEASTERN NORTH DAKOTA INTO WEST CENTRAL MINNESOTA. WHILE THE INSTABILITY IN THE ATMOSPHERE MAY NOT BE AS HIGH AS IT WOULD BE DURING THE SUMMER...THE STRONG LOW PRESSURE SYSTEM COMING IN WILL PRODUCE WINDS FAVORABLE TO MAKING STORMS ROTATE. SOME ISOLATED TORNADOES ARE POSSIBLE...MAINLY SOUTH OF THE HIGHWAY 200 CORRIDOR. HAIL AND WINDS COULD ALSO BE A THREAT. THE STORMS WILL QUICKLY DIE OFF AS THE SUN GOES DOWN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 423 PM CDT FRI OCT 11 2013 NDZ028-029-038-112230- BARNES ND-GRIGGS ND-STEELE ND- 423 PM CDT FRI OCT 11 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN STEELE...EASTERN GRIGGS AND CENTRAL BARNES COUNTIES UNTIL 530 PM CDT... AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR VALLEY CITY...MOVING TO THE NORTH AT 50 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... ROGERS AROUND 430 PM CDT. DAZEY AROUND 440 PM CDT. WALUM...SIBLEY AND LUVERNE AROUND 445 PM CDT. HANNAFORD AROUND 450 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4765 9825 4763 9778 4686 9790 4688 9822 TIME...MOT...LOC 2123Z 184DEG 44KT 4698 9808 HOPPES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
547 PM CDT FRI OCT 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM FUNNEL CLOUD 3 NE COOPERSTOWN 47.47N 98.08W
10/11/2013 GRIGGS ND TRAINED SPOTTER
BRIEF FUNNEL OBSERVED.
&&
GGUSTThe Fargo/Grand Forks radar (KMVX), 57 km away, was scanning. The volume nearest the first event began at 23:27 UTC.
1 funnel cloud. Local standard time, as filed.
A persistent wall cloud was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, October 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475196.